Alert archive / New Mexico / High Wind Watches in 2013

High Wind Watch 3, NWS Midland/Odessa, TX

February 7, 2013Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 7, 2013, 3:50 AM MST for Eddy County, New Mexico. It took effect at Feb 9, 2013, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 7, 2013, 3:50 AM MST (10:50 UTC)
In effect from
Feb 9, 2013, 8:00 AM MST
Expired
Feb 8, 2013, 4:01 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3065 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WWUS74 KMAF 071050
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 AM CST THU FEB 7 2013

...HIGH WIND WATCH IN EFFECT SATURDAY FOR THE GUADALUPE AND DAVIS
MOUNTAINS...

.A STRONG UPPER LEVEL TROUGH WILL DIG INTO THE SOUTHWEST U.S. LATE
THIS WEEK. SOUTHWESTERLY WINDS ARE EXPECTED TO INCREASE SATURDAY
MORNING OVER THE GUADALUPE AND DAVIS MOUNTAINS AND CONTINUE INTO
THE EVENING HOURS.

NMZ027-TXZ074-258-071900-
/O.NEW.KMAF.HW.A.0003.130209T1500Z-130210T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...FORT DAVIS...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
450 AM CST THU FEB 7 2013 /350 AM MST THU FEB 7 2013/

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING. 

* EVENT...HIGH WINDS IN THE GUADALUPE AND DAVIS MOUNTAINS.

* TIMING...SATURDAY MORNING THROUGH SATURDAY EVENING.

* WINDS...SOUTHWEST WINDS 40 TO 55 MPH WITH GUSTS 70 TO 80 MPH. 

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS...AND
  TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

HLUCHAN
2 follow-up statements
423 
WWUS74 KMAF 072040
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CST THU FEB 7 2013

...HIGH WIND WATCH IN EFFECT SATURDAY FOR THE GUADALUPE AND DAVIS
MOUNTAINS...

.A STRONG UPPER LEVEL TROUGH WILL DIG INTO THE SOUTHWEST U.S.
LATE THIS WEEK. SOUTHWESTERLY WINDS ARE EXPECTED TO INCREASE
SATURDAY MORNING OVER THE GUADALUPE AND DAVIS MOUNTAINS AND
CONTINUE INTO THE OVERNIGHT HOURS.

NMZ027-TXZ074-258-081100-
/O.EXT.KMAF.HW.A.0003.130209T1500Z-130210T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...FORT DAVIS...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
240 PM CST THU FEB 7 2013 /140 PM MST THU FEB 7 2013/

...HIGH WIND WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH
LATE SATURDAY NIGHT...

* EVENT...HIGH WINDS IN THE GUADALUPE AND DAVIS MOUNTAINS.

* TIMING...SATURDAY MORNING THROUGH LATE SATURDAY NIGHT.

* WINDS...SOUTHWEST WINDS 40 TO 55 MPH WITH GUSTS 70 TO 85 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND
  TRACTOR TRAILERS. CLEAR AIR TURBULENCE FROM MOUNTAIN WAVES MAY
  MAKE FLIGHT CONDITIONS HAZARDOUS FOR LOW FLYING LIGHT AIRCRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME
TURBULENCE...OR STRONG DOWNWARD AIRFLOWS...IF FLYING IN THE
VICINITY OF THE GUADALUPE MOUNTAINS. PILOTS SHOULD BE ALERT FOR
STANDING WAVE CLOUDS OR OTHER EVIDENCE OF MOUNTAIN WAVE ACTIVITY.

&&

$$
299 
WWUS74 KMAF 081101
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 AM CST FRI FEB 8 2013

...HIGH WIND WARNING IN EFFECT SATURDAY INTO SATURDAY NIGHT FOR
THE GUADALUPE AND DAVIS MOUNTAINS...

.A STRONG UPPER LEVEL TROUGH WILL DIG INTO THE SOUTHWEST U.S.
TODAY AND LIFT NORTHEAST SATURDAY. SOUTHWESTERLY WINDS ARE EXPECTED TO
INCREASE SATURDAY MORNING OVER THE GUADALUPE AND DAVIS MOUNTAINS
AND CONTINUE INTO THE OVERNIGHT HOURS.

NMZ027-TXZ074-258-082130-
/O.UPG.KMAF.HW.A.0003.130209T1500Z-130210T1200Z/
/O.NEW.KMAF.HW.W.0004.130209T1500Z-130210T0900Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...FORT DAVIS...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
501 AM CST FRI FEB 8 2013 /401 AM MST FRI FEB 8 2013/

...HIGH WIND WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ SATURDAY
TO 3 AM CST /2 AM MST/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 9 AM CST /8 AM MST/
SATURDAY TO 3 AM CST /2 AM MST/ SUNDAY. THE HIGH WIND WATCH IS NO
LONGER IN EFFECT. 

* EVENT...HIGH WINDS IN THE GUADALUPE AND DAVIS MOUNTAINS.

* TIMING...SATURDAY MORNING THROUGH LATE SATURDAY NIGHT.

* WINDS...SOUTHWEST WINDS 40 TO 55 MPH WITH GUSTS TO 85 MPH IN THE
  GUADALUPE MOUNTAINS. SOUTHWEST WINDS 40 TO 50 MPH WITH GUSTS TO
  75 MPH IN THE DAVIS MOUNTAINS. 

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. CLEAR AIR TURBULENCE FROM 
  MOUNTAIN WAVES MAY MAKE FLIGHT CONDITIONS HAZARDOUS FOR LOW 
  FLYING LIGHT AIRCRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

HLUCHAN

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 7, 3:38 AM MST, 12 minutes earlier.

Area forecast discussion, Feb 7, 3:38 AM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
438 AM CST THU FEB 7 2013

.DISCUSSION...

A WEAK COLD FRONT WAS MOVING SOUTH ACROSS SE NM AND NORTHERN PARTS
OF THE PERMIAN BASIN EARLY THIS MORNING. THE FRONT WILL CONTINUE TO
PUSH THROUGH THE AREA THIS AFTERNOON WITH TEMPERATURES COOLING ABOUT
5 TO 10 DEGREES FROM WHAT WAS OBSERVED YESTERDAY. SEASONAL
TEMPERATURES CONTINUE INTO FRIDAY BEFORE RETURN FLOW COMMENCES AS A
STRONG UPPER LEVEL TROUGH DIGS INTO THE FOUR CORNERS REGION. AN
INTENSE 850MB LLJ WILL TRANSPORT GULF MOISTURE NORTHWESTWARD FRIDAY
NIGHT WITH LOW CLOUDS DEVELOPING ACROSS THE AREA. CLOUDS AND AN
INCREASING SOUTHEASTERLY WIND AT THE SFC WILL LIKELY KEEP
TEMPERATURES IN THE 40S AND 50S OVERNIGHT FRIDAY.

THE UPPER TROUGH THEN BEGINS TO LIFT OUT SATURDAY WITH A DRYLINE
SETTING UP ACROSS THE AREA. A STRONG 90 KT SPEED MAX WILL MOVE
ACROSS EASTERN NM DURING THE AFTERNOON HELPING TO ADVANCE THE
DRYLINE EAST INTO THE PERMIAN BASIN. SOUTHWESTERLY WINDS WILL
INCREASE BEHIND THE DRYLINE AS MODEL FCST SOUNDINGS SHOW STRONG
MIXING TO NEAR 700MB. WILL ISSUE A HIGH WIND WATCH FOR THE GUADALUPE
AND DAVIS MOUNTAINS FOR SATURDAY AS THIS APPEARS TO BE A CLASSIC
HIGH WIND SETUP FOR THESE AREAS. VERY DRY AIR OVER NORTHERN MEXICO
WILL ADVANCE EAST BEHIND THE DRYLINE AND WILL COMBINE WITH THE
STRONG WINDS TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS OVER
WESTERN PARTS OF THE AREA. SEE FIRE WX DISCUSSION BELOW. MOST OF
THE FORCING ASSOCIATED WITH THE UPPER TROUGH WILL REMAIN NORTH AND
EAST OF OUR AREA. THIS WILL KEEP THE BEST CHANCE FOR THUNDERSTORMS
ACROSS CENTRAL AND NORTH TEXAS. DID KEEP SLIGHT CHANCE POPS IN FOR
THE EASTERN PERMIAN SATURDAY NIGHT AS A PACIFIC COLD FRONT
PROVIDES SOME LIFT.

A PIECE OF ENERGY WILL GET LEFT BEHIND ACROSS THE DESERT SW AS THE
UPPER TROUGH LIFTS INTO THE PLAINS. THIS SYSTEM WILL MOVE EAST EARLY
NEXT WEEK BRINGING WITH IT MUCH COOLER TEMPS AND POSSIBLY SOME
PRECIPITATION. WILL INTRODUCE SOME ISOLATED SHOWERS ACROSS THE
NORTHEAST PERMIAN BASIN TUESDAY AS THESE LOCATIONS LOOK TO HAVE
THE BEST CHANCE ATTM.

FIRE WX...

WV IMAGERY SHOWS AN UPPER TROUGH OFF THE COAST OF B.C....WHICH
MODELS CONSISTENTLY CONTINUE TO DIG SE TO UT BY 12Z
SATURDAY...RESULTING IN INCREASINGLY SW FLOW ALOFT OVER SE NM/WEST
TEXAS...AND SETTING UP A CLASSIC CRITICAL FIRE WX DAY SATURDAY.
GOING INTO SATURDAY AFTERNOON...H7 PRESSURE GRADIENTS ARE FORECAST
TO TIGHTEN TO 60M/150NM OVER SE NM...W/THE NAM SHOWING A NICE MTN
WAVE SIG DEVELOPING OVER THE GUADALUPES.  THE NAM MIXES OUT AT KGDP
SATURDAY AFTERNOON TO AROUND H7...WHILE THE GFS GOES A LITTLE
DEEPER...TO H6.  BOTH MODELS ADVERTISE A SPEED MAX OF 50-60KTS TO
MIX DOWN INTO THESE AREAS SATURDAY AFTERNOON...W/SIMILAR FORECASTS
AT H7 IN THE ECMWF.  ALL MODELS SHARPEN UP A DRYLINE...BUT THE
NAM/GFS KEEP IT IN THE EAST...WHILE THE ECMWF KEEPS IT FURTHER
WEST.  REGARDLESS OF MODEL DIFFERENCES...CRITICAL FIRE WX CRITERIA
SHOULD BE EASILY REACHED WEST OF THE DRYLINE SATURDAY...AND WE/LL GO
AHEAD AND ISSUE A WATCH.  BECAUSE THIS IS BEYOND 48 HRS...WE/LL
RESTRICT THE WATCH TO SE NM AND THE WESTERN MTNS...WHERE ALL MODELS
ARE IN AGREEMENT ON CRITERIA.  CRITICAL CONDITIONS WILL LIKELY
EXTEND EAST SATURDAY...BUT WE/LL NOT ATTEMPT TO ISOLATE THOSE ZONES
ATTM...AND JUST EMPHASIZE THE POSSIBILITIES IN THE HWO.  ALSO IN THE
HWO...WE/LL MENTION THE POSSIBILITY OF CRITICAL FIRE WX IN THE
GUADALUPES ON SUNDAY...AS SUBSIDENCE ON THE BACK SIDE OF THE TROUGH
MAY KEEP WINDS UP THERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 64  34  63  45  /   0   0   0   0
BIG SPRING TX              69  37  65  46  /   0   0   0   0
CARLSBAD NM                67  33  66  40  /   0   0   0   0
DRYDEN TX                  78  43  68  49  /   0   0   0   0
FORT STOCKTON TX           70  40  67  49  /   0   0   0   0
GUADALUPE PASS TX          61  36  62  41  /   0   0   0   0
HOBBS NM                   63  32  64  41  /   0   0   0   0
MARFA TX                   64  28  63  32  /   0   0   0   0
MIDLAND INTL AIRPORT TX    67  34  64  45  /   0   0   0   0
ODESSA TX                  67  36  63  47  /   0   0   0   0
WINK TX                    71  36  67  44  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... BIG BEND AREA...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...MARFA
     PLATEAU...PRESIDIO VALLEY...VAN HORN AND HIGHWAY 54
     CORRIDOR.

     HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS.

&&

44/29
Hazardous weather outlook, Feb 7, 3:00 AM MST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CST THU FEB 7 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
400 AM CST THU FEB 7 2013 /300 AM MST THU FEB 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY AND WINDY CONDITIONS SATURDAY WILL LIKELY RESULT IN CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...
SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...PRESIDIO
VALLEY...MARFA PLATEAU...AND BIG BEND AREA...AND A FIRE WEATHER WATCH
IS IN EFFECT.  CRITICAL FIRE WEATHER CONDITIONS MAY SPREAD EAST OF THESE
AREAS SATURDAY AFTERNOON.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE IN THE GUADALUPE
MOUNTAINS AGAIN ON SUNDAY.

STRONG WINDS WILL BE LIKELY IN THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS
SATURDAY.  SOUTHWEST WINDS OF 40 TO 60 MPH WITH GUSTS TO 90 MPH WILL
BE POSSIBLE IN THE GUADALUPE MOUNTAINS...WHILE SOUTHWEST WINDS OF 40
TO 45 MPH WITH GUSTS TO 70 MPH WILL BE POSSIBLE IN THE DAVIS AND APACHE
MOUNTAINS.  STRONG WINDS MAY SPREAD ONTO THE ADJACENT PLAINS SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 3:55 AM MSTFire Weather WatchMAF24 hr

Nearby

High Wind Watches in New Mexico, 2013High Wind Watches in Texas, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.